Algebraic results for certain values of the Jacobi theta-constant $\theta_3(\tau)$

  • Carsten Elsner
  • Yohei Tachiya

Abstract

In its most elaborate form, the Jacobi theta function is defined for two complex variables $z$ and τ by $\theta (z|\tau ) =\sum _{\nu =-\infty }^{\infty } e^{\pi i\nu ^2\tau + 2\pi i\nu z}$, which converges for all complex number $z$, and τ in the upper half-plane. The special case \[ \theta _3(\tau ):=\theta (0|\tau )= 1+2\sum _{\nu =1}^{\infty } e^{\pi i\nu ^2 \tau } \] is called a Jacobi theta-constant or Thetanullwert of the Jacobi theta function $\theta (z|\tau )$. In this paper, we prove the algebraic independence results for the values of the Jacobi theta-constant $\theta _3(\tau )$. For example, the three values $\theta _3(\tau )$, $\theta _3(n\tau )$, and $D\theta _3(\tau )$ are algebraically independent over $\mathbb{Q} $ for any τ such that $q=e^{\pi i\tau }$ is an algebraic number, where $n\geq 2$ is an integer and $D:=(\pi i)^{-1}{d}/{d\tau }$ is a differential operator. This generalizes a result of the first author, who proved the algebraic independence of the two values $\theta _3(\tau )$ and $\theta _3(2^m\tau )$ for $m\geq 1$. As an application of our main theorem, the algebraic dependence over $\mathbb{Q} $ of the three values $\theta _3(\ell \tau )$, $\theta _3(m\tau )$, and $\theta _3(n\tau )$ for integers $\ell ,m,n\geq 1$ is also presented.

References

Bertrand, D., Theta functions and transcendence, Ramanujan J. 1 (1997), no. 4 (International Symposium on Number Theory, Madras, 1996), 339–350. https://doi.org/10.1023/A:1009749608672

Duverney, D., Nishioka, K., Nishioka, K., and Shiokawa, I., Transcendence of Jacobi's theta series, Proc. Japan Acad. Ser. A Math. Sci. 72 (1996), no. 9, 202–203.

Elsner, C., Algebraic independence results for values of theta-constants, Funct. Approx. Comment. Math. 52 (2015), no. 1, 7–27. https://doi.org/10.7169/facm/2015.52.1.1

Elsner, C., Shimomura, S., and Shiokawa, I., Algebraic independence results for reciprocal sums of Fibonacci numbers, Acta Arith. 148 (2011), no. 3, 205–223. https://doi.org/10.4064/aa148-3-1

Lang, S., Elliptic functions, second ed., Graduate Texts in Mathematics, vol. 112, Springer-Verlag, New York, 1987. https://doi.org/10.1007/978-1-4612-4752-4

Lawden, D. F., Elliptic functions and applications, Applied Mathematical Sciences, vol. 80, Springer-Verlag, New York, 1989. https://doi.org/10.1007/978-1-4757-3980-0

Nesterenko, Y. V., Modular functions and transcendence questions, Mat. Sb. 187 (1996), no. 9, 65–96. https://doi.org/10.1070/SM1996v187n09ABEH000158

Nesterenko, Y. V., On some identities for theta-constants, in “Diophantine analysis and related fields 2006”, Sem. Math. Sci., vol. 35, Keio Univ., Yokohama, 2006, pp. 151--160.

Nesterenko, Y. V., Algebraic independence, Tata Institute of Fundamental Research, Bombay, Narosa Publishing House, New Delhi, 2009.

Published
2018-08-13
How to Cite
Elsner, C., & Tachiya, Y. (2018). Algebraic results for certain values of the Jacobi theta-constant $\theta_3(\tau)$. MATHEMATICA SCANDINAVICA, 123(2), 249-272. https://doi.org/10.7146/math.scand.a-105465
Section
Articles